Advertisement

Sudden Intraoperative Hypotension

A 55 kg, 18-yr-old male with a history of spina bifida and developmental delay is admitted for surgical treatment of a recurrent right ischial and peroneal pressure sore. He has undergone multiple previous general anesthetics for urological problems without incident. Of special note is the fact that he has no allergy of any kind, especially no latex allergy. He is seen in the preoperative holding area, and an IV is inserted in his arm without much difficulty. The patient is very interested in the tourniquet. He is given it and he immediately starts chewing on it for comfort. He carries on chewing for approximately 30 min until anesthesia is induced. After he falls asleep it is removed. A routine general anesthetic is given, and then he is turned prone. Muscle relaxation is achieved with vecuronium 6 mg. You listen to his lungs and confirm that there is bilateral air entry. He is given Kefzol 1 g, and the operation starts. One hour after the induction of general anesthesia, the patient suddenly develops high peak inspiratory pressures (45 cm H2O), hypoxemia (85%), hypotension (systolic 70 mmHg down from 120 mmHg), and a dramatic decrease in end-tidal CO2. You increase the FIO2 to 1. You listen to the lungs and discover that there are no breath sounds over the left lung and only very minimal sounds from the right. The endotracheal tube (ETT) is withdrawn from 23 to 20 cm at the lips, with no change in the above respiratory findings. You now request that the patient is turned supine. When that is done, you palpate the cuff in the trachea. Peak inspiratory pressures remain elevated (over 50 cm). You can no longer feel the superficial temporal artery, indicating that you have a systolic blood pressure below 60 mmHg. The heart rate is increasing to 150 beats/min. You give epinephrine 50 mg. There is some improvement in his cardiovascular status, and the chest exam now reveals profound wheezing bilaterally. An additional 20 mg of IV epinephrine, 100 mg of IV hydrocortisone, and 10 puffs of Albuterol through the ETT causes near resolution of his bronchospasm. The vital signs return to normal. You are delighted with this turn of events, but wonder what the cause could have been for this sudden severe intraoperative hypotension. You discount an overdose of inhalation anesthetic, but you cannot ignore an allergic reaction to muscle relaxants and/or antibiotics?

Keywords

Natural Rubber Superficial Temporal Artery Peak Inspiratory Pressure Inhalation Anesthetic Cardiovascular Collapse 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Blanco I, Cardenas E, Aquilera L, Camino E, Arizaga A, Telletxea S. Serum tryptase measurement in diagnosis of intraoperative anaphylaxis caused by hydatid cyst. Anaesth Intensive Care 1996;24:489-491.PubMedGoogle Scholar
  2. 2.
    Brock-Utne JG. Clinical manifestations of latex anaphylaxis during anesthesia differ from those not anesthesia/surgery related. Anesth Analg 2003;97:1219-1229.Google Scholar
  3. 3.
    Eckinger P, Ratner E, Brock-Utne JG. Latex allergy: Oh, what a surprise. Another reason why all anesthesia equipment should be latex free. Anesth Analg 2004; 99:629.CrossRefPubMedGoogle Scholar
  4. 4.
    Slater JE, Mostello LA, Shaer C. Rubber-specific IgE in children with spina bifida. Urology 1991;146:578-579.Google Scholar
  5. 5.
    Hepner D, Castells MC. Latex allergy: an update. Anesth Analg 2003;96:1219-1229.CrossRefPubMedGoogle Scholar
  6. 6.
    Lieberman P. Anaphylactic reactions during surgical and medical procedures. J Allergy Clin Immunol 2001;110;S64-S69.CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2008

Personalised recommendations